MAUDE Adverse Event Report: CARDIACASSIST INC PROTEKDUO VENO-VENOUS CANNULA; CATHETER, CANNULA AND TUBING, VASCULAR, CARDIOPULMONARY BYPASS

CARDIACASSIST INC PROTEKDUO VENO-VENOUS CANNULA; CATHETER, CANNULA AND TUBING, VASCULAR, CARDIOPULMONARY BYPASS
Model Number 5140-4629
Medical Device Problem Code Appropriate Device Problem Term/Code Not Available (3191)
Health Effect - Clinical Codes Death (1802); Perforation (2001)
Date of Event 10/08/2018
Type of Reportable Event Death
Additional Manufacturer Narrative
Patient information was not provided.The involved device was not made available for return for further investigation.Based on the event description, there is no suspicion of a device malfunction.The patient death was a result of the physician's attempt to re-position the cannula without support.The device instructions for use (ifu) contain a clear warning against re-positioning, which states "do not attempt to position or reposition the cannula without the introducer in place.Damage to the cannula and/or injury to the patient may result." this event was the result of the user failing to adhere to the instructions outlined in the ifu.A review of the dhr did not identify any deviations or non-conformities relevant to the reported issue.
 
Event or Problem Description
After inserting the protek duo veno-venous cannula and positioning the tip through the pulmonic valve into the pulmonary artery, the device slipped back and the physician decided to re-position.The cannula was pushed forward and perforated the pulmonary artery.A surgeon was called and was in the room within 3 minutes and was unable to contain the perforation.The patient expired.

Brand Name
PROTEKDUO VENO-VENOUS CANNULA
Common Device Name
CATHETER, CANNULA AND TUBING, VASCULAR, CARDIOPULMONARY BYPASS
Manufacturer (Section D)
CARDIACASSIST INC
620 alpha drive
pittsburgh PA 15238
MDR Report Key8033968
Report Number2531527-2018-00009
Device Sequence Number1499331
Product Code DWF
UDI-Device Identifier00814112020166
UDI-Public(01)00814112020166(17)210227(11)180227(10)198949
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K140999
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2018
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 11/01/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date02/27/2021
Device Model Number5140-4629
Device Catalogue Number5140-4629
Device Lot Number198949
Was Device Available for Evaluation? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 10/08/2018
Initial Report FDA Received Date11/02/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;